1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Painful injections and bumps

Discussion in 'Type 1 Diabetes' started by martinsoton, Aug 19, 2009.

  1. martinsoton

    martinsoton · Well-Known Member

    Messages:
    46
    Likes Received:
    0
    Trophy Points:
    46
    Hi everyone

    I have lost a fair bit of weight recently. I normally change my injections sites regualarly but have found over the last couple weeks I am getting really big bruses and painful lumps where i am injecting. Does anyone else get this, i have asked for shorter needles will this help or is there anything else i can be doing?

    thanks everyone

    Martin
     
  2. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    Hi Martin.
    Skin irregularities can sometimes occur at injection sites due to changes in the subcutaneous fat, of which there are three types.

    Fat hypertrophy (also known as "lipohypertrophy" or "insulin hypertrophy") appears as soft, often "grape-like" lumps at the injection sites. This unusual condition may be caused in some people by the natural effects of insulin (one of which is to cause fat to grow) or by reuse of needles. To prevent the further development of hypertrophy, rotate injection sites and don't reuse needles.

    Fat atrophy (also known as "lipoatrophy") is a loss of fat under the skin's surface. This rare condition appears as a dip in the skin and has a firm texture. It occurs much more commonly with impure insulins.

    Scarring of the fat (also known as "lipodystrophy") is caused when you inject too many times into the same site or when you reuse a needle. To prevent lipodystrophy:
    Rotate your injection sites
    Rotate where you inject within your injection sites
    Rotate the sides (right, left) of your body where you inject within your injection sites
    Always using a new syringe or pen needle with each injection

    Some people find that it's less painful to inject into their lumps or dips (often referred to as "lipos") than it does to inject into healthy tissue. Even though it's tempting, you should never inject into lipos because insulin doesn't absorb well there; in fact, you may need to inject almost twice as much insulin into lipos as you would into healthy tissue to get the same results.

    Lipos are often easier to feel than to see, so check your injection sites with your fingers frequently. If any unusual growths, textures, bumps, or indentations have formed, switch to another site and let your healthcare professional know about them.

    Shorter needles can also help with the pain.
     
  3. martinsoton

    martinsoton · Well-Known Member

    Messages:
    46
    Likes Received:
    0
    Trophy Points:
    46
    Wow excellent answer.

    It am pritty much doing all of that. I always change needles always rotate the injection spot, it just seems i get little bumps like a sting or some type. I am guessing it is just one of the things that goes with being diabetic.

    thanks for the great answer

    Martin
     
  4. rkeane

    rkeane · Active Member

    Messages:
    35
    Likes Received:
    0
    Trophy Points:
    26
    Hey Martin,
    There are times with me also that I get large bruising through injecting for no apparent reason. I change my needles each time and areas of where I inject. I think it is just one of those things. I have had maybe about 2 or 3 tiny lumps after injecting but they seemed to have disappeared after a couple of days. I tend to just hope for the best. Its the same as the painful pinch I sometimes get when injecting. No reason for it. It just sometimes hurts. Other times its fine!! Try not to worry and keep doing everything exactly the way u are doing it.The right way!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook